|When should I start taking meds?
Mar 18, 2009
I would like to ask your opinion about starting HIV medications. I was recently at a positive living conference where 2 different presenters (doctors) gave their opinions that it is better to start meds sooner than when your cd4 gets down to 350. The opinions of both Doctors supported starting meds at a cd4 of 500. The rational behind their opinions were that my Tcells that I can preserve by starting early are of better quality than those that would be replaced after they drop to 350 or lower. The idea also supports that you would save the veteran cells that are on board, gathered by years of immunity built up from childhood diseases and immunizations. On the opposite side of the street, what damage could I do to my liver and other organs if I start now versus 5 to 10 years from now. Thanks! Tim J
| Response from Dr. Young
Hello and thank you for your post.
I tend to agree with the doctors (but then, I'm a doctor too). There is a compelling and emerging set of studies that suggest starting sooner than the 350 cell level that we so often mention (and is currently endorsed by US and international guidelines). While the risk of HIV- or non-HIV related death is lower with higher CD4 counts, recent studies, like the NA-accord suggests very strongly that this low risk is further lowered by starting treatment. Given that patients (otherwise healthy) with HIV appear to be at greater risk of heart, brain, liver, bone, kidney disease and cancer (to name a few), it seems logical that stopping HIV might decrease the rates of these non-AIDS complications.
Provided that patients understand these issues and can be adherent, I'd find a harder case not to start (at least with cell levels below 500).
As for long-term damage and injury from medications- current medications rarely (as far as we know) do this; careful and routine clinical and laboratory monitoring should always be performed. If toxicity is emerging, it should be detected and acted upon long before serious issues emerge.
Indeed, this is a moving target, but if it were my health, I'd bet on stopping the virus, rather than not treating and worrying about medication toxicity. Just my 2c.
All the best of health to you, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Feet After Anal Sex Top Sign Of HIV AIDS
- Dry Mouth After Swallowing Precum What Are The Chances Of HIV
- Oral Ulcers After Rimming Sign Of HIV AIDS
- Swollen Lymph Glands After Touching Penis Worried I Have HIV
- After Being Exposed To Hpv How Long Does It Take For Signs Of Cervical Cancer To Appear
- Can Vaginal Infections Cause Wbc In Urine?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.